MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; STAPLE, FIXATION, BONE

SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; STAPLE, FIXATION, BONE
Model Number 72203160
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during a dislocation surgery, when pulling out the twist drill after making the bone hole, the drill broke inside the patient and it remained stuck into the glenoid.The broken pieces were removed by using forceps.The procedure was successfully completed using a back-up device with no significant delay.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10, h3, h6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection revealed that the drill tip had fractured off.There was deformation at the break and some flaking.There was no debris on the device.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.The complaint was confirmed.Factors that could have contributed to the reported event include excessive force or bending or inconsistent drilling speeds.No containment or corrective actions are recommended at this time.

Brand Name
TWIST DRILL FLEX CRVD FOR 2.3 SA
Common Device Name
STAPLE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11567735
Report Number1219602-2021-00673
Device Sequence Number3521772
Product Code JDR
UDI-Device Identifier03596010656018
UDI-Public03596010656018
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K102660
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/11/2024
Device Model Number72203160
Device Catalogue Number72203160
Device Lot Number2027704
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2021
Initial Date Received by Manufacturer 03/02/2021
Supplement Date Received by Manufacturer04/19/2021
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date04/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;